Arteritis Following Intra-Arterial Chemotherapy for Liver Tumors

Eur Radiol. 1997;7(3):323-6. doi: 10.1007/s003300050159.

Abstract

Primary and metastatic tumors of the liver can be treated successfully with transcatheter chemoembolization (TACE) during selective arterial catheterism. Arteritis is a possible referred side effect which can lead to tortuosity of the arteries, stenosis and occlusion of vessels. In our hospitals 117 consecutive patients were treated with TACE from January 1990 to December 1992; 61 patients were affected by hepatocellular carcinoma (HCC) and 56 were affected by metastases from colorectal carcinoma. Each patient received from 1 to 4 treatments at monthly intervals using epirubicin/Lipiodol ultrafluid (E/LUF) or a mixture of epirubicin and mitomicin C (MC)/LUF and followed by gelatine sponge injection in the hepatic artery. Selective angiography performed 30-62 days after the first chemoembolization showed artery stenosis in 7 patients and thrombosis in 2 cases related to toxic arteritis due to chemoembolization. Reports about arteritis during TACE treatments are discussed.

MeSH terms

  • Aged
  • Antibiotics, Antineoplastic / administration & dosage
  • Antibiotics, Antineoplastic / adverse effects
  • Arteritis / chemically induced*
  • Arteritis / diagnostic imaging
  • Carcinoma, Hepatocellular / therapy*
  • Chemoembolization, Therapeutic / adverse effects*
  • Epirubicin / administration & dosage
  • Epirubicin / adverse effects
  • Female
  • Gelatin Sponge, Absorbable
  • Hepatic Artery* / diagnostic imaging
  • Humans
  • Injections, Intra-Arterial / adverse effects
  • Iodized Oil / administration & dosage
  • Iodized Oil / adverse effects
  • Liver Neoplasms / therapy*
  • Male
  • Middle Aged
  • Mitomycin / administration & dosage
  • Radiography

Substances

  • Antibiotics, Antineoplastic
  • Epirubicin
  • Mitomycin
  • Iodized Oil